Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Mental Health and HIVMental Health and HIV
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


CNS side effects of Sustiva
Feb 8, 2003

I started on sustiva (along with combivir) about six months ago. I know the side effects are supposed to stop relatively soon after you start (according to my doctor). But they just haven't for me. I have a lot of trouble sleeping and its driving me crazy.

Is there something I can take to fight this? My viral load is down - should I risk switching to another med at this point?

Response from Dr. Horwath

An excellent treatment for insomnia in persons with HIV infection is trazodone. Trazodone 50 mg at bedtime is very effective and is not likely to cause cognitive impairment, like many other sedatives do. Sometimes higher doses are needed to treat severe insomnia.

Efavirenz(Sustiva) has been associated with central nervous system (CNS) adverse effects in as many as 50% of those who take it. These side effects may include insomnia, confusion, dizziness, nightmares, hallucinations, depressed mood, somnolence, euphoria, and impaired concentration. As your doctor said, for many people these symptoms are transient (less than one or two months). For people who have persistent CNS side effects from efavirenz, they may benefit from switching to nevirapine (Viramune). But this decision requires considering the possible effects on controlling your viral load and disease progression. You should consult your doctor and discuss these options.



Previous
HIV Cognitive-Motor Disorder and Dementia
Next
Effexor vs Prozac

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement